High Wind, East Slopes Northern Cascades
- When
- March 5, 6:00 AM PST to 4:00 PM PST
- Where
- East Slopes Northern Cascades forecast zone
- Measured
- 94 kt (108 mph) measured sustained
- Reported by
- AWOS,ASOS,MESONET,ETC
Strong winds fed through gaps in the Cascade Mountains and into the valleys on the lee slopes. Near Wenatchee sustained winds estimated at 50 mph blew down trees and caused some traffic disruptions.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
Strong winds fed through gaps in the Cascade Mountains and into the valleys on the lee slopes. Near Wenatchee sustained winds estimated at 50 mph blew down trees and caused some traffic disruptions. At higher elevations a remote weather station on Mission Ridge recorded winds of 94 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Mar 5, 2:30 AM PST, 3 hours 30 minutes earlier.
EASTERN WASHINGTON AND NORTH IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WASHINGTON
230 AM PST WED MAR 5 2003
.SYNOPSIS...A SHIFT TOWARD AN ACTIVE WEATHER PATTERN WILL START
TODAY AS A STRONG JET STREAM MOVES OVER THE AREA. THIS JET STREAM
COUPLED WITH A LOW PRESSURE SYSTEM WILL PRODUCE A COOL AND SNOWY
PERIOD THAT WILL PERSIST INTO THE WEEKEND FOR MOST OF THE INLAND
NORTHWEST. IN ADDITION VERY WINDY CONDITIONS WILL PERSIST THROUGH
THURSDAY.
.DISCUSSION...
TODAY THROUGH FRIDAY...THE FUN IS ABOUT TO BEGIN. SATELLITE IMAGERY
INDICATES THE FIRST IN A SERIES OF WAVES ASSOCIATED WITH THE
STRONG UPPER LEVEL LOW PRESSURE IN CANADA IS MOVING SOUTHWARD.
CANADIAN RADAR IN BC IS ALREADY PICKING UP SOME PRECIPITATION. IN
ADDITION PRECIPITATION IS BEGINNING ON THE WEST SIDE OF THE
CASCADES. THE MESOETA PRECIPITATION FIELDS ARE VERIFYING VERY WELL
WITH THE OBSERVATIONS. IT WILL NOT BE LONG BEFORE THE PASSAGE OF
THE FIRST WAVE WILL CONSOLIDATE THE UPPER LEVEL JET IN AN EAST-WEST
ORIENTATION. WITH THE PERPENDICULAR FLOW ACROSS THE MOUNTAINS THE
SNOW WILL START IN EARNEST. EASTERN CASCADES AND BLUE MOUNTAIN WINTER
STORM WATCHES WILL BE UPGRADED TO WARNINGS. IN ADDITION THE IDAHO
PANHANDLE WARNINGS WILL BE CONTINUED.
GUIDANCE INDICATES THAT THE 850MB FLOW WILL REACH UPWARDS OF 45 KTS.
MOMENTUM MIXING WILL LIKELY BRING SOME OF THESE WINDS DOWN TO THE
SURFACE LEE OF THE CASCADES. I AM NOT READY TO BUY OFF ON THE FACT
THAT WE WILL SEE 40-45 KTS AT THE SURFACE. HOWEVER...IT IS LIKELY
THAT SOME PORTION OF THOSE STRONG 850MB WINDS WILL CAUSE VERY WINDY
CONDITIONS IN THE LOWER ELEVATIONS EAST OF THE CASCADES.
ADVISORY CRITERIA SHOULD EASILY BE REACHED IN THOSE AREAS. VALLEYS IN
NORTHERN WASHINGTON AS WELL AS THE IDAHO PANHANDLE MOUNTAINS WILL
LIKELY BE SHELTERED ENOUGH TO STAY BELOW ADVISORY CRITERIA.
THEREFORE WILL ISSUE A WIND ADVISORY THAT WILL COVER THE UPPER
COLUMBIA BASIN...SPOAKANE CDA AREA...WA AND ID PALOUSE AND THE
WATERVILLE PLATEAU. /LERICOS
.SATURDAY THROUGH TUESDAY...PROGRESSIVE PATTERN REMAINS AS STRONG
ZONAL FLOW OFF THE PACIFIC CONTINUES INTO THE CWA. PACIFIC STORMS
STACKING UP WELL PAST THE DATE LINE...SO WERE IN FOR A WET AND
SNOWY FEW DAYS. LOOKS AS IF THE ARTIC BOUNDARY WILL REMAIN JUST
NORTH OF THE BORDER AS TEMPERATURES BEGIN TO MODERATE A LITTLE BY
SUNDAY. GFS DOES SHOW SOME DRYING LATE MONDAY INTO TUESDAY BUT WILL
WAIT FOR ANOTHER RUN TO MAKE A JUDGEMENT FOR DAY 7.
...THE INFORMATION IN THIS PRODUCT CONCERNING WARNINGS AND FORECASTS
IS VALID ONLY AT THE TIME OF ISSUANCE. THE LATEST WARNING AND
FORECAST INFORMATION WILL BE FOUND IN THE APPROPRIATE PRODUCTS...
GEG 045/030/043/023/040 55555
COE 041/028/040/023/039 55555
PUW 047/030/044/027/043 55555
LWS 051/036/049/031/047 55554
CQV 039/028/038/021/041 88885
SPT 039/026/039/020/037 88885
WWP 035/023/035/017/033 88886
MWH 053/033/048/028/045 11244
EAT 050/033/045/026/044 22244
OMK 051/027/047/022/043 22255
.OTX...WINTER STORM WARNING ABOVE 3000 FEET WEDNESDAY THROUGH
THURSDAY FOR THE NORTHERN IDAHO PANHANDLE AND CENTRAL
PANHANDLE MOUNTAINS...
...WINTER STORM WARNING ABOVE 3500 FEET WEDNESDAY THROUGH
THURSDAY FOR LEWIS AND SOUTHERN NEZ PERCE COUNTIES.
...WINTER STORM WARNING WEDNESDAY THROUGH THURSDAY FOR THE
NORTHEAST BLUE MOUNTAINS.
...WINTER STORM WARNING WEDNESDAY THROUGH THURSDAY FOR WAZ042...
EAST SLOPE WA CASCADES.
...WIND ADVISORY FOR THE UPPER COLUMBIA BASIN...WATERVILLE
PLATEAU...WASHINGTON AND IDAHO PALOUSE...SPOKANE COEIDZ001>004-026-027-WAZ031>038-041>044-051415- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 930 PM PST TUE MAR 4 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WASHINGTON AND NORTH IDAHO .DAY ONE... TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY A POTENT WINTER STORM WILL PASS THROUGH THE INLAND NORTHWEST WEDNESDAY THROUGH THURSDAY WITH HEAVY SNOW FOR THE UPSLOPE AREAS OF NORTH IDAHO. A WINTER STORM WARNING IS IN EFFECT FOR THE NORTHERN PANHANDLE AND THE CENTRAL PANHANDLE MOUNTAINS ABOVE 3000 FEET ALONG WITH THE CAMAS PRAIRIE ABOVE 3500 FEET. A WINTER STORM WATCH HAS BEEN ISSUED FOR THE NORTHEAST BLUE MOUNTAINS AND THE EAST SLOPE OF THE WASHINGTON CASCADES IN OKANOGAN AND CHELAN COUNTIES FOR WEDNESDAY THROUGH THURSDAY. PLEASE SEE THE LATEST WINTER WEATHER BULLETIN FOR FURTHER DETAILS (WWUS46 KOTX WSWOTX) THE WET AND UNSETTLED PATTERN IS EXPECTED TO CONTINUE INTO THE WEEKEND WITH MORE SNOW POSSIBLE ESPECIALLY IN THE MOUNTAINS. PLEASE CONTINUE TO MONITOR THIS PRODUCT FOR UPDATES ON THE UPCOMING WINTER WEATHER. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The national radar mosaic for the moment the first event began.
2 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2003Every state in 2003This day in weather historyWarnings in Washington, March 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5347893, 5347892.